Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 135, NWS Dodge City, KS

June 13, 2017Edwards County, Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2017, 4:09 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 4:09 PM CDT (21:09 UTC)
Expired
Jun 13, 2017, 5:00 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 14 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:23 PM CDTHAIL 0.75Wright, KS
Jun 13, 4:40 PM CDTHAIL 0.754 Nw Spearville, KS
Jun 13, 5:01 PM CDTHAIL 0.886 Sse Ft. Dodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-478 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS53 KDDC 132109
SVRDDC
KSC047-057-083-132200-
/O.NEW.KDDC.SV.W.0135.170613T2109Z-170613T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
409 PM CDT TUE JUN 13 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ford County in southwestern Kansas...
  Southeastern Hodgeman County in southwestern Kansas...
  Northwestern Edwards County in south central Kansas...

* Until 500 PM CDT

* At 409 PM CDT, a severe thunderstorm was located 3 miles southwest
  of Fort Dodge, or 5 miles southeast of Dodge City, moving northeast
  at 55 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Dodge City, Kinsley, Spearville, Offerle, Fort Dodge, Wright,
  Bellefont, Windhorst, Willroads Garden, Rolling Hill Estates, Dodge
  City Regional Airport, Boot Hill Casino, Hodgeman State Lake, Ford
  State Lake and Hain State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3756 9990 3765 10013 3814 9984 3798 9928
TIME...MOT...LOC 2109Z 215DEG 46KT 3770 9998 

HAIL...1.50IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
501 
WWUS53 KDDC 132125
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
425 PM CDT TUE JUN 13 2017

KSC047-057-083-132200-
/O.CON.KDDC.SV.W.0135.000000T0000Z-170613T2200Z/
Ford KS-Hodgeman KS-Edwards KS-
425 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN FORD...SOUTHEASTERN HODGEMAN AND NORTHWESTERN
EDWARDS COUNTIES...

At 424 PM CDT, a severe thunderstorm was located 4 miles west of
Spearville, or 12 miles northeast of Dodge City, moving northeast at
55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dodge City, Kinsley, Spearville, Offerle, Fort Dodge, Wright,
Bellefont, Windhorst, Willroads Garden, Rolling Hill Estates, Dodge
City Regional Airport, Hodgeman State Lake, Ford State Lake and Hain
State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 9983 3774 10007 3814 9984 3798 9928
TIME...MOT...LOC 2124Z 215DEG 46KT 3786 9984 

HAIL...1.50IN
WIND...60MPH
 
$$

RBURG
074 
WWUS53 KDDC 132142
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
442 PM CDT TUE JUN 13 2017

KSC047-057-083-132200-
/O.CON.KDDC.SV.W.0135.000000T0000Z-170613T2200Z/
Ford KS-Hodgeman KS-Edwards KS-
442 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL FORD...SOUTHEASTERN HODGEMAN AND NORTHWESTERN
EDWARDS COUNTIES...

At 441 PM CDT, a severe thunderstorm was located 5 miles south of
Hanston, or 12 miles east of Jetmore, moving northeast at 55 mph.

HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Spearville, Bellefont, Hodgeman State Lake and Hain State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3781 9976 3787 9992 3813 9979 3801 9939
TIME...MOT...LOC 2141Z 215DEG 46KT 3805 9967 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:16 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 13, 2:16 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
216 PM CDT Tue Jun 13 2017

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Wednesday)
Issued at 214 PM CDT Tue Jun 13 2017

Scattered convection along a dry line that will extend from near
Hays to Dodge City to around Meade late today and early this
evening still appears possible given the latest 12z model runs.
The 12z forecast model soundings along this dry line late day does
indicate little if any cin will be present along with CAPE values
of 1500 to near 3000 j/kg. This combined with some improving
0-1km moisture convergence, 0-6km shear favoring super cells and
the potential for storms to be discrete then hail approaching the
size of baseballs may be possible, especially early and near the
Oklahoma border. In addition to very large hail high cloud bases
and large DCAPE supports strong damaging winds in excess of 70
mph. Given the storm motion these storms should move east of high
281 by sunset. Another slight chance for storms may then again be
possible towards midnight along the cold front as enhanced upper
level dynamics develop near the left exit region of an upper level
jet.

On Wednesday the surface cold front is forecast to be located
from northwestern Oklahoma to south central Kansas. Behind this
front more seasonable temperatures can be expected across western
Kansas as a surface high crosses the Western High Plains. Winds
will average 10 mph or less.

Some late day convection will be possible along a cold front that
will be located in south central Kansas at 0z Thursday. Later
shifts may wish to monitor if the frontal boundary will be located
near Pratt or Medicine lodge or further east southeast. At this
time am favoring the further southeast solution so will keep
precipitation out of Pratt and Barber counties Wednesday afternoon
and Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 214 PM CDT Tue Jun 13 2017

There will be a slight chance for convection on Thursday east of
Dodge City as moisture and warm air advection improves near the
left exit region of a 250mb jet that will be crossing the Southern
Plains early in the day. After this slight chance a brief period
of dry and warmer weather will briefly return early this weekend.
Given the westerly down slope flow Friday and Saturday and the
850mb temperature trends from the ECMWF and GFS. Temperatures
climbing into the mid to upper 90s still looks likely Friday and
Saturday afternoon.

Saturday night into early Sunday the GFS and ECMWF both are in
decent agreement with a surface cold front dropping south across
western Kansas as a northwesterly flow develops across the
Rockies. 900mb to 850mb winds behind this front suggests a period
of very windy conditions behind this frontal boundary Saturday
night into early Sunday. In addition to these gusty winds some
noticeably cooler air will begin to spread into western Kansas
also.

These cooler temperatures will linger through early next week as
a surface high crosses the Central Plains. At this time there is
some uncertainty on just how much cooling that will occur early
next week but the potential for highs staying in the 80s again on
Monday is not completely out of the question, especially if we see
an extended period of cloud cover during the day.

Several opportunities of precipitation for western Kansas will
exist early next week as multiple upper level waves embedded in
the northwesterly flow crosses the Central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Jun 13 2017

A few scattered thunderstorms will be possible late day near a dry
line which will be located near the Dodge City and Hays areas
between 22z Tuesday and 02z Wednesday. Will therefore insert a
period of VCTS at both sites late today. Model soundings
indicating ceilings will be at or above 5000 ft AGL, even with the
convection late today, so VFR conditions are expected today and
overnight. Gusty south winds at around 20 knots will continue
through early this evening and then decrease after sunset.  These
southerly winds early tonight will then shift to the north
northwest after midnight as a cold front crosses southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  91  65  97 /  20   0   0  10
GCK  59  91  63  98 /   0   0   0  10
EHA  56  90  61  96 /   0   0   0  10
LBL  60  91  63  99 /  10   0   0  10
HYS  65  90  64  96 /  20   0   0  20
P28  71  94  69  98 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 13, 4:09 AM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
409 AM CDT Tue Jun 13 2017

KSZ030-031-043>046-061>066-074>081-084>090-140915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
 A dryline will advance to near a line from Ellis
 to Meade by mid afternoon, and scattered thunderstorms are
 likely to form near the dryline after 5 PM. Sufficient
 instability and shear are present to support a few supercells
 with hail larger than two inches in diameter and damaging winds.
 Although the tornado threat is low, enhanced low level shear with
 the onset of the low level jet may support tornadogenesis in
 south central Kansas around sunset.
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
A weak Pacific cold front will move through western Kansas Tuesday night and become stationary
from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail
larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper
level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are
possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler.

Days 2-7 Hazards
----------------
* Wednesday
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:47 PM CDTSpecial Weather StatementDDCFord58 min
Jun 13, 4:52 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee53 min
Jun 13, 5:19 PM CDTSpecial Weather StatementDDCPawnee41 min
Jun 13, 5:33 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee27 min
Jun 13, 5:34 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush28 min
Jun 13, 5:43 PM CDTSpecial Weather StatementDDCEllis62 min
Jun 13, 5:57 PM CDTSpecial Weather StatementDDCRush63 min
Jun 13, 5:59 PM CDTSpecial Weather StatementDDCNess61 min
Jun 13, 6:00 PM CDTSevere Thunderstorm WarningDDCEllis15 min
Jun 13, 6:13 PM CDTSpecial Weather StatementDDCClark47 min
Jun 13, 6:20 PM CDTSevere Thunderstorm WarningDDCClark, Meade55 min
Jun 13, 6:33 PM CDTSevere Thunderstorm WarningDDCFord27 min
Jun 13, 6:45 PM CDTSevere Thunderstorm WarningDDCClark28 min
Jun 13, 6:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.